Alert archive / California / High Wind Watches in 2021

High Wind Watch 3, NWS Sacramento, CA

October 8, 2021

NWS Sacramento, CA issued this high wind watch at Oct 8, 2021, 2:07 PM PDT. It took effect at Oct 11, 2021, 5:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 8, 2021, 2:07 PM PDT (21:07 UTC)
In effect from
Oct 11, 2021, 5:00 AM PDT
Expired
Oct 10, 2021, 2:57 AM PDT
In force
Issued by
NWS Sacramento, CA

The text

As transmitted.

815 
WWUS76 KSTO 082107
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
207 PM PDT Fri Oct 8 2021

...Strong Winds across Portions of Interior Northern CA...

.Strong north winds are forecast across portions of interior
northern California beginning late Sunday night and lasting into 
Tuesday afternoon. The strongest winds are forecast to occur early
Monday morning into Tuesday morning, especially along the west 
side of the Sacramento Valley and the Delta. The winds are 
expected to be strong enough to damage trees and cause power 
outages. 

CAZ016>019-091400-
/O.NEW.KSTO.HW.A.0003.211011T1200Z-211012T1200Z/
Central Sacramento Valley-Southern Sacramento Valley-
Carquinez Strait and Delta-Northern San Joaquin Valley-
Including the cities of Chico, Oroville, Marysville/Yuba City, 
Sacramento, Fairfield/Suisun, Stockton, and Modesto
207 PM PDT Fri Oct 8 2021

...HIGH WIND WATCH IN EFFECT FROM EARLY MONDAY MORNING THROUGH 
EARLY TUESDAY MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph
  possible. Local gusts up to 50+ mph possible on the west side 
  of the Valley and the Delta.

* WHERE...Portions of the Central and Southern Sacramento Valley,
  Carquinez Strait and Delta and Northern San Joaquin Valley.

* WHEN...Early Monday morning through early Tuesday morning.

* IMPACTS...Damaging winds could blow down trees and power lines
  and cause power outages. Travel could be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
3 follow-up statements
449 
WWUS76 KSTO 090929
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
229 AM PDT Sat Oct 9 2021

...Strong Winds across Portions of Interior Northern CA...

.Strong north winds are forecast across portions of interior
northern California late Sunday night into Tuesday afternoon. The
strongest winds are forecast to occur late Sunday night into late
Monday night, especially along the west side of the Sacramento 
Valley and the Delta. The winds are expected to be strong enough 
to damage trees and cause power outages.

CAZ016>019-100000-
/O.CON.KSTO.HW.A.0003.211011T1200Z-211012T1200Z/
Central Sacramento Valley-Southern Sacramento Valley-
Carquinez Strait and Delta-Northern San Joaquin Valley-
Including the cities of Chico, Oroville, Marysville/Yuba City, 
Sacramento, Fairfield/Suisun, Stockton, and Modesto
229 AM PDT Sat Oct 9 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH LATE MONDAY NIGHT...

* WHAT...North to northwest winds 20 to 30 mph with gusts up to 
  45 mph possible. Local gusts up to 50+ mph possible on the west 
  side of the Valley and the Delta.

* WHERE...Portions of the Central and Southern Sacramento Valley,
  Carquinez Strait and Delta and Northern San Joaquin Valley.

* WHEN...From late Sunday night through late Monday night.

* IMPACTS...Damaging winds could blow down trees and power lines
  and cause power outages. Travel could be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
372 
WWUS76 KSTO 092117
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
217 PM PDT Sat Oct 9 2021

...Strong Winds across Portions of Interior Northern CA...

.Strong north winds are forecast across portions of interior
northern California late Sunday night into Tuesday afternoon. The
strongest winds are forecast to occur early Monday morning into 
early Tuesday morning, especially along the west side of the 
Sacramento Valley and the Delta. The winds are expected to be 
strong enough to damage trees and cause power outages.

CAZ016>019-101600-
/O.CON.KSTO.HW.A.0003.211011T1200Z-211012T1200Z/
Central Sacramento Valley-Southern Sacramento Valley-
Carquinez Strait and Delta-Northern San Joaquin Valley-
Including the cities of Chico, Oroville, Marysville/Yuba City, 
Sacramento, Fairfield/Suisun, Stockton, and Modesto
217 PM PDT Sat Oct 9 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM EARLY MONDAY MORNING
THROUGH EARLY TUESDAY MORNING...

* WHAT...North to northwest winds 20 to 30 mph with gusts up to 
  45 mph possible. Local gusts up to 50+ mph possible on the west 
  side of the Valley and the Delta.

* WHERE...Portions of the Central and Southern Sacramento 
  Valley, Carquinez Strait and Delta and Northern San Joaquin 
  Valley.

* WHEN...Early Monday morning through early Tuesday morning.

* IMPACTS...Damaging winds could blow down trees and power lines 
  and cause power outages. Travel could be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
630 
WWUS76 KSTO 100957
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
257 AM PDT Sun Oct 10 2021

...Strong Winds across Portions of Interior Northern CA...

.Strong north winds are forecast across portions of interior
northern California late tonight into Tuesday afternoon. The 
strongest winds are forecast to occur late tonight through late 
Monday night, especially along the west side of the Sacramento 
Valley and the Delta. The winds are expected to be strong enough 
to cause power outages and damage trees. Driving will be difficult
for high profile vehicles.

CAZ016>018-110000-
/O.UPG.KSTO.HW.A.0003.211011T1200Z-211012T1200Z/
/O.NEW.KSTO.WI.Y.0015.211011T0600Z-211012T0600Z/
Central Sacramento Valley-Southern Sacramento Valley-
Carquinez Strait and Delta-
Including the cities of Chico, Oroville, Marysville/Yuba City, 
Sacramento, and Fairfield/Suisun
257 AM PDT Sun Oct 10 2021

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 PM PDT
MONDAY...

* WHAT...North to northwest winds 20 to 35 mph with gusts up to 45
  mph expected. Local gusts from 50 to 55 mph possible.

* WHERE...Central Sacramento Valley, Southern Sacramento Valley 
  and Carquinez Strait and Delta Counties.

* WHEN...From 11 PM this evening to 11 PM PDT Monday.

* IMPACTS...Tree limbs could be blown down and power outages may
  result. Travel could be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ019-110000-
/O.UPG.KSTO.HW.A.0003.211011T1200Z-211012T1200Z/
/O.NEW.KSTO.WI.Y.0015.211011T1200Z-211012T0600Z/
Northern San Joaquin Valley-
Including the cities of Stockton and Modesto
257 AM PDT Sun Oct 10 2021

...WIND ADVISORY IN EFFECT FROM 5 AM TO 11 PM PDT MONDAY...

* WHAT...North to northwest winds 25 to 35 mph with gusts up to 
  50 mph expected.

* WHERE...Northern San Joaquin Valley.

* WHEN...From 5 AM to 11 PM PDT Monday.

* IMPACTS...Tree limbs could be blown down and power outages may
  result. Travel could be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ015-063-110000-
/O.NEW.KSTO.WI.Y.0015.211011T0600Z-211012T0600Z/
Northern Sacramento Valley-
Mountains Southwestern Shasta County to Western Colusa County-
Including the cities of Redding, Red Bluff, and Alder Springs
257 AM PDT Sun Oct 10 2021

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 PM PDT
MONDAY...

* WHAT...North winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Northern Sacramento Valley and Mountains Southwestern 
  Shasta County to Western Colusa County Counties.

* WHEN...From 11 PM this evening to 11 PM PDT Monday.

* IMPACTS...Tree limbs could be blown down and power outages may
  result. Travel could be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this high wind watch went out at Oct 8, 3:29 AM PDT, 10 hours 38 minutes earlier.

Area forecast discussion, Oct 8, 3:29 AM PDT, 10 hours 38 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
329 AM PDT Fri Oct 8 2021

.SYNOPSIS...
Cool weather with showers possible today and tonight, followed by a
warming trend through the weekend. Possible critical fire weather
conditions Monday and Tuesday with strong north winds and low
humidities.

&&

.DISCUSSION...
Deep trof along the W Coast of NOAM interacting with weakening
surface front and moisture plume emanating from 30N/130W. SW
trajectory is maintaining a narrow band of persistent mostly light
showers mainly from the Nrn SJV into the Sierra. A band or area of
showers will likely continue in this area and may become more
widespread as the upper trof moves inland through about midday Fri.
Expect local orographic enhancement in the QPF near Sierra Crest
through the morning hrs and have upped the PoPs and QPFs along the
I-80/Hwy 50 corridor and Swd in zone 69 to account for this trend.
In addition, brief pulse/flash of lightning has occurred within this
band in the 08z-09z hrs, and given the HREF probability of Refl
>40dBZ over the W Slope Sierra S of I-80 have added Brief T (thunder)
in the early morning hrs in the appropriate area.

Timing of lowering snow levels is problematic, especially without
the snow profiler up and running yet, but is roughly 7-8 Kft based
on observed surface temps. With the approach of the upper trof and
mid level CAA we expect the snow level to lower to or even below the
trans-Sierra passes early this morning. This gives the forecast a
little more snow, the question is what are the impacts? Given that
Hwys 4, 108 and a portion of 89 are closed, and the experimental
METRo model Roadcasts indicate melting snow and road temps in the
40s, we don't expect significant accumulations on roadways, although
snow may accumulate "off the beaten path". Thus, will hold off on
advisories for now due to limited or even nil impacts.

The parent low near VCRISL is forecast to drop Swd along the coast
on Fri and into SOCAL on Sat digging the trof over the area.
Majority of PoP guidance gives the far Nrn mtns and portions of the
coastal range and Solano Co a chance of showers as the energy drops
Swd during the overnite hrs. Behind this feature, a positively
tilted ridge will build into Norcal with drier and milder wx for the
weekend.

Anonymously deep (-3) 5H closed upper low is forecast to dive SSEwd
across the Great Basin Mon/Tue. This synoptic pattern is recognized
and documented by Parish (1982) and Staudenmaier (1994) as resulting
in the formation of a northerly barrier jet and the implications for
extreme fire weather behavior given strong winds, lowering humidity,
and dry fuels. This has led to the issuance of a Fire Weather Watch,
and the pending issuance of a public wind advisory as the event
nears. Probabilistic guidance from the NBM (4.1) also indicates
reasonable potential for High Wind Warning criteria (Gusts =>50kts)
in a narrow corridor in Solano Co and in extreme Wrn San Joaquin Co
in the hills W of Tracy. Nly winds in this area will be
perpendicular to major interstate travel along I-80 and I-205/580.
   JHM

&&

.EXTENDED DISCUSSION (Tuesday THROUGH Friday)...

Still some differences on the exact location and depth of a trough
located near the Central Great Basin on Tuesday; however, the impact
still looks to be impactful north to east winds continuing this day.
Ensemble ECMWF continues to indicate higher gusts than the GFS, but
have trended towards the ECMWF with Valley gusts from 25 to 35 mph
Tuesday afternoon and evening. These winds will accompany low
daytime humidity values and elevated fire weather conditions are
expected to remain through the afternoon into the evening (which is
in line with the current Fire Weather Watch). This deep trough moves
eastward on Wednesday with weak ridging returning over interior
NorCal. This may bump up high temperatures a degree or two from
Tuesday highs. For late week, models diverge a bit more but the
general consensus is dry weather and increasing temperatures at this
time.

&&

.AVIATION...

VFR conditions are forecast to prevail for northern interior
California over the next 24 hours. Can't rule out some localized
MVFR conditions over higher terrain in the vicinity of isolated
showers. General south to west surface wind gusts generally
at/below 15 kt, locally higher in higher terrain and near the
Delta.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Tuesday evening
for Carquinez Strait and Delta-Central Sacramento Valley in
Glenn, Colusa, Yuba, Northern Sutter, and Butte County Below
1000 Ft-Eastern Mendocino NF-Northern Sacramento Valley to
Southern Tehama County Line Below 1000 Ft-Northern San Joaquin
Valley in San Joaquin and Stanislaus Counties Below 1000 ft-
Southeast Edge Shasta-Trinity NF and Western Portions of Tehama-
Glenn Unit-Southern Sacramento Valley in Yolo-Sacramento Far
Western Placer, southern Sutter and Solano County Below 1000 Ft.

&&

Nearby

High Wind Watches in California, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.